Kansas, 2021Damaging Winds in Kansas, June 11, 2021
June 11, 2021 · NWS SGF · 11 events in 3 counties and zones
Strong to severe storms developed during the afternoon and evening ahead of a cold front approaching from the northwest. Numerous reports of wind gusts over 60 mph and damage to trees and powerlines occurred across extreme southeastern Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe storms developed during the afternoon and evening ahead of a cold front approaching from the northwest. Numerous reports of wind gusts over 60 mph and damage to trees and powerlines occurred across extreme southeastern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 11, 1:42 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 11, 1:42 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
242 PM CDT Fri Jun 11 2021
.SHORT TERM...(This evening through Saturday)
Issued at 146 PM CDT Fri Jun 11 2021
As of 2 PM, a line of strong to severe thunderstorms was located
across northwestern Missouri and northeastern Kansas. This line of
storms is beginning to make the turn to more of a south-southeast
direction.
Over the next few hours, we are confident that this line of storms
will begin to accelerate in more of southerly direction as cold
pools continue to strengthen and conglomerate. There are
indications that this is already taking place with multiple mid-
altitude radial convergence (MARC) signatures showing up on the
KOAX and KEAX radars. This supports descending rear inflow jet
structures which will accelerate and enhance the cold pools.
Additionally, the atmosphere ahead of the line remains very
unstable with MLCAPE values of 3000 to 4500 J/kg. These high
amounts of instability are due to a very warm and rich low-level
airmass beneath steep mid-level (500-700 mb) lapse rates. Very
high 0-3 km theta-e differentials are in place (35 to 40 Kelvin)
which will also support strong cold pools.
With this being said, confidence is high that this line of storms
will accelerate south with a threat for 70+ mph winds across
southeastern Kansas and western Missouri late this afternoon and
early this evening. The eastern extent of the line still remains
somewhat in question as a capping inversion is likely in place.
However, favorable orientations of 0-3 km bulk shear vectors will
aid parcels in overcoming the level of free convection, even in
areas that are somewhat capped. We have released a 19Z RAOB and
will get a better feel for that capping shortly.
In addition to the wind threat, some large hail will be possible
with stronger cells contained in the main line. Torrential
rainfall rates are also expected given very high moisture content
in the atmosphere. The good news is that this line should be very
progressive, thus residence time of the highest rain rates should
be relatively short.
By later tonight, most of the storms should have exited the
region. We may still see some isolated activity around depending
on how outflow lays out. Lows overnight should drop into the upper
60s to lower 70s with the thunderstorm outflow knocking down
temperatures quicker than a typical summer evening.
A weak front will then drop southeast through the area on
Saturday. This front may trigger a few non-severe thunderstorms
across primarily south-central Missouri. Saturday still looks
relatively warm and muggy with most areas warming into middle 80s
to near 90 degrees.
.LONG TERM...(Saturday Night through Friday)
Issued at 146 PM CDT Fri Jun 11 2021
Relatively benign weather is expected for much of next week as an
upper level high strengthens over the western U.S. Global models
and ensembles show good consensus that the center of this high
will set up over the Four Corners region. This will put the
Missouri Ozarks in a north-northwest flow aloft.
The early week period looks dry with weak synoptic scale
subsidence in place in addition to a drier low-level air mass.
There is then a weak signal for some MCS potential next Wednesday
or Thursday. Slightly better chances for thunderstorms may arrive
late in the week as a cluster of ensemble members bring a cold
front into the region.
Temperatures next week will generally be near or slightly above
normal values for the middle of June with highs in the middle 80s
to lower 90s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1128 AM CDT Fri Jun 11 2021
A line of strong to severe thunderstorms will push south across
southern Missouri late this afternoon and early this evening.
Confidence is increasing that this line of storms will bring wind
gusts that exceed 40 knots. Some large hail will also be possible.
Local IFR conditions are also expected due to torrential
rainfall.
Once the line of storms exits later this evening, mainly VFR
conditions are expected overnight and early Saturday morning.
Some light fog will be possible if clouds can manage to clear, but
confidence is low at this point.
MVFR ceilings may then develop by mid-morning on Saturday as
cumulus clouds rapidly develop.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Jun 11, 2:24 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
324 PM CDT Fri Jun 11 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
324 PM CDT Fri Jun 11 2021
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited hail risk.
Elevated thunderstorm wind damage risk.
Limited flooding risk.
Significant lightning risk.
Limited excessive heat risk.
DISCUSSION...
Afternoon heat index values will range from 100 to 105 degrees
across most of the area.
A line of strong to severe thunderstorms will rapidly move
south across western Missouri and southeast Kansas from late
this afternoon into this evening. Damaging wind gusts in
excess of 70 mph, frequent lightning, and brief torrential
rainfall will be the primary potential hazards with these
storms. Hail to the size of half dollars will also be
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated to scattered thunderstorms will remain possible on
Saturday, mainly across south-central Missouri. Cloud to
ground lightning will be the main potential hazard.
Afternoon heat index values will range from 100 to 105 degrees
across south central Missouri Saturday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed late this afternoon
and this evening across western Missouri and extreme
southeastern Kansas.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
In the hours before
Local storm report, Jun 11, 4:34 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 PM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST 3 WNW COLE CAMP 38.48N 93.25W
06/11/2021 M64 MPH BENTON MO MESONET
MESONET STATION FW3737 COLE CAMP.
&&
TEOLocal storm report, Jun 11, 4:46 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST 3 WNW COLE CAMP 38.48N 93.25W
06/11/2021 M64 MPH BENTON MO MESONET
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
WNW COLE CAMP. MESONET STATION FW3737 COLE
CAMP. WIND IS FROM 332 DEGREES.
&&
TEOLocal storm report, Jun 11, 4:53 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 PM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND GST 3 SSW LINCOLN 38.35N 93.35W
06/11/2021 M59 MPH BENTON MO AWOS
WIND GUST OF 59 MPH. WIND IS FROM 360
DEGREES. WARSAW MUNICIPAL AIRPORT.
&&
TEOThunderstorm Wind, Bourbon
- When
- June 11, 5:03 PM CST
- Where
- Bourbon County, Bronson to 3.12 mi ESE of Bronson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 37.900, -95.070
Several Highway signs were blown over.
Thunderstorm Wind, Bourbon
- When
- June 11, 5:30 PM CST
- Where
- Bourbon County, 0.88 mi SW of Uniontown
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.840, -94.990
A KSU Mesonet site reported a 63 Knot wind gust.
Thunderstorm Wind, Crawford
- When
- June 11, 5:54 PM CST
- Where
- Crawford County, 0.55 mi E of Brazilton to 2.88 mi NNE of Girard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.570, -94.960
A large tree was reported down blocking both lanes of traffic at 660 Road and Highway 3.
Thunderstorm Wind, Crawford
- When
- June 11, 6:05 PM CST
- Where
- Crawford County, 0.88 mi NE of Girard to 1.32 mi ENE of Girard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 37.510, -94.840
Several power lines were reported down in town.
Thunderstorm Wind, Crawford
- When
- June 11, 6:05 PM CST
- Where
- Crawford County, 2.59 mi WSW of Farlington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 37.600, -94.870
Power lines were reported down that caused a fire at 680th Road and 130th Road.
Thunderstorm Wind, Crawford
- When
- June 11, 6:25 PM CST
- Where
- Crawford County, 0.69 mi S of Pittsburg to 1.3 mi ESE of Pittsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.410, -94.700
A large tree was reported down.
Thunderstorm Wind, Crawford
- When
- June 11, 6:26 PM CST
- Where
- Crawford County, 0.55 mi W of Kirkwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.370, -94.740
A large tree was reported down on power lines at the intersection of 520th and 200th Roads.
Thunderstorm Wind, Crawford
- When
- June 11, 6:38 PM CST
- Where
- Crawford County, 0.55 mi E of Chicopee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.380, -94.740
Numerous limbs up to 4 inches in diameter were reported down.
Thunderstorm Wind, Crawford
- When
- June 11, 6:38 PM CST
- Where
- Crawford County, 1.49 mi SSW of Lone Oak
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.410, -94.740
A large 3 foot diameter silver maple was reported uprooted and blocking Highway 126.
Thunderstorm Wind, Cherokee
- When
- June 11, 6:47 PM CST
- Where
- Cherokee County, 3.45 mi N of Crestline
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.220, -94.700
Winds estimated at 75 mph downed power lines and multiple large limbs.
Thunderstorm Wind, Cherokee
- When
- June 11, 7:30 PM CST
- Where
- Cherokee County, 0.55 mi W of Columbus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -94.840
Several large trees were downed by high winds across the city. Some minor roof and structural damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Missouri, June 11 to 12, 2021$225,000 · 1.25 in hail · 31 events
- Damaging Winds in Minnesota, June 11, 2021$128,000 · 61 kt wind · 4 events
- Damaging Winds in South Dakota, June 11, 20211 injured · $54,000 · 61 kt wind · 10 events
- Tornado and Hail in Missouri, June 11, 2021$30,000 · EF0 · 30 events
- Damaging Winds in Wisconsin, June 11, 2021$81,000 · 65 kt wind · 5 events
- Damaging Winds in Georgia, June 11 to 12, 2021$56,000 · 50 kt wind · 8 events
- Flash Flooding in Virginia, June 11, 202139 events
- Hail and Damaging Winds in North Dakota, June 11, 20211.75 in hail · 37 events
- Hail and Damaging Winds in Kansas, June 11, 20211 in hail · 34 events
- Flood and Hail in Kansas, June 11, 20211 injured · 2.5 in hail · 23 events
- Flash Flooding and Debris Flow in Virginia, June 11, 2021$30,000 · 8 events
- Heavy Rain in Virginia, June 11 to 12, 202130 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966196, 966871, 966216, 966219, 966223, 966225, 966226, 966228, 966231, 966872, 966247.